Check your medicine cabinet for these medications.
This week, Tris Pharma, Inc. expanded their voluntarily recall of infant ibuprofin.
In December of last year the pharmaceutical company recalled batches of infant ibuprofen over the concern they may have contained an increased amount of ibuprofen.
The orignial recalled products include 0.5-ounce bottles labeled “Infants’ Ibuprofen Concentrated Oral Suspension, USP (NSAID) 50 mg per 1.25 mL.”
Today an additional three lots were included in the recall. The full list of the recalled lots can be found
The products were sold across the United States in Walmart, CVS, and Family Dollar stores, according to a statement posted by the company on
There have been no reports of illness caused by these products. However, if they’re sitting in your medicine cabinet, you’ll want to chuck them ASAP, as ingesting higher concentrations of ibuprofen can be very dangerous to infants.
Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID) that’s typically used in children to treat fever or pain. It’s also used to relieve discomfort from teething and ear infections in infants.
Ibuprofen can be purchased over the counter without a prescription. And, in general, it’s a very safe drug when taken as directed.
Excessive doses, however, can be very dangerous — especially in infants who may be more susceptible to higher potency of the drug.
Unlike adult ibuprofen — in which the dose remains the same regardless of your size — the dose for infant ibuprofen fluctuates based on weight, not age. Therefore, it’s important to carefully check the dosing directions prior to treating your child.
“If you give a larger dose than your child’s weight can handle, this can lead to kidney problems and also stomach issues. Any ibuprofen overdose can cause kidney failure in extreme cases in young children,” Dr. Gina Posner, a pediatrician at MemorialCare Orange Coast Medical Center in Fountain Valley, California, said. “[It] can also cause vomiting, nausea, and gastrointestinal (GI) bleeds as well.”
Tinnitus — a chronic ringing in the ears — and headache are possible adverse side effects as well,
Most symptoms will kick in within approximately four hours of ingesting ibuprofen.
There are several safe alternatives you can use if your child does become ill.
“Ibuprofen products that are not included in this recall — children’s ibuprofen as well as other brands of infant ibuprofen — remain safe for use for most children six months and older,” Dr. Ami Patel, a board-certified pediatrician with MedStar Georgetown University Hospital, said.
Additionally, acetaminophen products are a safe alternative to treat fever and pain in most children, Patel added.
That said, acetaminophen is not an anti-inflammatory, so it may not work as well for certain issues that involve swelling or inflammation.
If your child used the recalled medications and is experiencing any adverse effects — such as nausea, vomiting, or fatigue — it’s important to contact your pediatrician, or call 911 or your local emergency services immediately.
You can also call the Poison Control hotline at 800-222-1222.
If you have any questions regarding the recall, you can contact Tris Pharma’s customer service department at 732-940-0348 or via email at their customer service email.
You can also share your experience with the FDA’s MedWatch Adverse Event reporting program.
As we approach the peak season for the flu and common cold, this is one recall you’ll definitely want to pay attention to.
Tris Pharma, Inc. voluntarily recalled three batches of infant ibuprofen that may contain an increased amount of ibuprofen.
The recalled products include 0.5-ounce bottles labeled “Infants’ Ibuprofen Concentrated Oral Suspension, USP (NSAID) 50 mg per 1.25 mL.” They were sold across the United States in Walmart, CVS, and Family Dollar stores.